Indiana, 2023

Hail and Damaging Wind in Indiana, June 25, 2023

June 25, 2023 · NWS PAH · 6 events in 4 counties and zones

The first severe thunderstorm developed during the heat of the late afternoon hours. It produced hail up to the size of golf balls as it tracked east through Gibson and Pike Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The first severe thunderstorm developed during the heat of the late afternoon hours. It produced hail up to the size of golf balls as it tracked east through Gibson and Pike Counties. A couple of other severe storms developed just east of Evansville through early evening, producing large hail and strong winds. The severe storms formed in a rather unstable atmosphere with strong wind shear ahead of a cold front moving across southeast Missouri and southern Illinois. A mid-level westerly jet stream of 50 knots and veering winds with height resulted in 45 to 55 knots of deep layer wind shear. Supercells formed along and ahead of the cold front, producing large hail and isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 25, 2:01 PM CST, 51 minutes earlier.

Area forecast discussion, Jun 25, 2:01 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
301 PM CDT Sun Jun 25 2023

.MESOSCALE DISCUSSION...
Issued at 258 PM CDT Sun Jun 25 2023

Nearing 20z, CI has commenced across western IN just north of the
PAH CWA. Additional agitated CU extends ahead of the approaching
dryline/cold front S-SW into southern IL. There This will be the
area to watch over the next couple of hours for storms to fire
locally. Additionally, a distinct outflow boundary still extend
from the Evansville area south to Madisonville. Latest RAP
mesoanalysis shows an extremely unstable airmass (3000-6000 J/kg)
of SBCAPE and effective bulk shear values of 40-50 kts. Model
hodographs remain fairly straight. If we do have storms fire,
coverage will be isolated to scattered at best, but some of these
storms would be capable of producing very large and damaging
winds. With locally backed winds near the outflow boundary, a
tornado or two cannot be ruled out as well. The severe risk will
shift east of the area by 02-05z at the latest.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 216 PM CDT Sun Jun 25 2023

Following this afternoon's severe storm potential the region will
transition back to a dry and warm pattern. Synoptically, the area
will be wedged between a deep trough over the northeast CONUS and
a very strong ridge across the southern Plains. High temperatures
will reach the upper 80s to lower 90s. However, dew point
temperatures will be much more comfortable, generally in the 50s
to lower 60s. Overnight lows will drop into the middle to upper
60s tonight through Tuesday night.

.LONG TERM...(Wednesday through Sunday)
Issued at 216 PM CDT Sun Jun 25 2023

For Wednesday through Sunday, the southern Plains ridge will begin
to flex northeastward towards the PAH forecast area. This will
bring a couple of days of very hot temperatures to much of the
area Thursday and Friday. The core of the heat will be across
southeast Missouri, southwest Illinois, and far western Kentucky.
High temperatures are currently forecast to reach the lower to
middle 100s here. Further north and east, highs will reach the
middle to upper 90s. With dew point temperatures forecast to reach
the middle to upper 60s, apparent temperatures will reach the 105
to 110 degree range in most locations. On the northern flank of
the ridge, some isolated to scattered storms will be possible,
which would provide limited relief from the heat. By next
weekend, the ridge will begin to relax, allowing high
temperatures to cool down slight into the lower to middle 90s.

&&

.AVIATION...
Issued at 1240 PM CDT Sun Jun 25 2023

Diurnal CU will give way to isolated to scattered storm develop
late this afternoon and early this evening near EVV and OWB. This
activity will be out the region by 03z Monday. The rest of
forecast period will be dry. W-SW winds will gust up to 20 kts at
times this afternoon before relaxing overnight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 7 PM CDT this evening for ILZ084>086-088>090-
     092>094.

MO...Heat Advisory until 7 PM CDT this evening for MOZ076-086-087-100-
     107>112-114.

IN...None.
KY...Heat Advisory until 7 PM CDT this evening for KYZ001>009.

&&

MESOSCALE...DWS
SHORT TERM...DWS
LONG TERM...DWS
AVIATION...DWS
Hazardous weather outlook, Jun 25, 2:27 PM CST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
327 PM CDT Sun Jun 25 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-262030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
327 PM CDT Sun Jun 25 2023 /427 PM EDT Sun Jun 25 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A Tornado Watch is in effect until 10 PM for southwest Indiana and
northwest Kentucky. There is also a chance of thunderstorms across
southeast Illinois, the rest of west Kentucky, and portions of far
southeast Missouri. Some of these storms could also be severe,
with damaging winds and large hail being the main threats.

A Heat Advisory is in effect until 7 PM for southeast Missouri,
parts of southern Illinois, and parts of west Kentucky. Elsewhere,
heat index values will reach 100 to 105 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Very hot and humid conditions will return to the region Thursday
and Friday. Heat index values of 100 to 110 degrees are forecast.
A small daily chance of thunderstorms is forecast Wednesday
through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this afternoon through this
evening. Spotters should relay any reports of severe hail,
damaging winds, tornado, and flash flooding to the National
Weather Service in Paducah.

In the hours before

Special weather statement, Jun 25, 2:20 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Paducah KY
320 PM CDT Sun Jun 25 2023

ILZ086-087-091-KYZ014-252100-
Saline IL-Gallatin IL-Hardin IL-Union KY-
320 PM CDT Sun Jun 25 2023

...A strong thunderstorm will impact portions of northern Hardin,
southeastern Saline, southern Gallatin and west central Union
Counties through 400 PM CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harrisburg, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Equality and Shawneetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify rapidly, so be certain to monitor local
radio stations and available television stations for additional
information and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Kentucky.

&&

LAT...LON 3773 8802 3748 8813 3758 8841 3760 8842
      3760 8846 3765 8861 3783 8854
TIME...MOT...LOC 2019Z 289DEG 20KT 3773 8849

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RJP
Special weather statement, Jun 25, 2:22 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Paducah KY
322 PM CDT Sun Jun 25 2023

ILZ083-087-INZ085-086-KYZ014-018-252115-
White IL-Gallatin IL-Posey IN-Vanderburgh IN-Henderson KY-Union KY-
322 PM CDT Sun Jun 25 2023

...A strong thunderstorm will impact portions of south central White,
northeastern Gallatin, southwestern Vanderburgh, southern Posey,
western Henderson and northeastern Union Counties through 415 PM
CDT...

At 322 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ridgway, or 10 miles north of Shawneetown, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Mount Vernon, Uniontown and Corydon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify rapidly, so be certain to monitor local
radio stations and available television stations for additional
information and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Indiana...and northwestern Kentucky.

&&

LAT...LON 3778 8827 3796 8824 3794 8761 3767 8765
TIME...MOT...LOC 2022Z 277DEG 26KT 3786 8816

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RJP
Local storm report, Jun 25, 2:48 PM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
348 PM CDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     Hail             Ridgway                 37.80N 88.26W
06/25/2023  M0.88 inch       Gallatin           IL   Public

            Nickel sized hail.

&&

The radar

The Evansville,IN radar (KVWX), 13 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Gibson

When
June 25, 2:52 PM CST
Where
Gibson County, 3 mi N of Ft Branch
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.293, -87.580

Hail ranged from quarter to golf ball size near the Toyota plant on U.S. Highway 41.

Hail, Gibson

When
June 25, 3:05 PM CST
Where
Gibson County, 3 mi WSW of Oakland City to 2 mi SW of Oakland City
Measured
1.75 in hail
Reported by
Public
Coordinates
38.313, -87.401

Quarter to golf-ball size hail fell just southwest of Oakland City.

Hail, Pike

When
June 25, 4:19 PM EST to 4:20 PM EST
Where
Pike County, 7 mi SE of Winslow
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
38.308, -87.129

Thunderstorm Wind, Warrick

When
June 25, 3:20 PM CST
Where
Warrick County, 0.69 mi S of Chandler
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
38.040, -87.370

A one-foot diameter persimmon tree fell onto a detached garage on the south side of Chandler.

Hail, Spencer

When
June 25, 3:39 PM CST
Where
Spencer County, 3 mi NNW of Chrisney
Measured
1 in hail
Reported by
Public
Coordinates
38.060, -87.051

Hail, Spencer

When
June 25, 7:25 PM CST
Where
Spencer County, Hatfield
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.900, -87.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098817, 1098818, 1098819, 1098822, 1098820, 1098821.